AF Association
13,622 members16,502 posts

Hit My Head on the Pavement

This is my first post, so thanks in advance for your time and replies.

I'm on apixaban for PAF. I read all your posts and replies with great interest. I just read the study on the risks of non-major bleeding and that a minor bleed is not necessarily minor, which makes me wonder about my own circumstance.

Last summer i was stepping off a trailer (about 2 feet up from the pavement level) when my feet slipped and I fell head first onto the pavement. My fall was broken slightly by my elbow, but my head took most of the force. My questions is: should I have gone to the ER (in Canada we use the term ER for emergency room, instead of A & E) for a brain CT scan or MRI? I did have a rather large bump on my temple, a bad headache, and felt rather shaken up and sick for a day or two. I didn't think anything of it, but now, in hindsight, I could have had a brain bleed. I'm ok now. Maybe I was just lucky.

But if it happens again, would you advise that any time that someone on an anticoagulant has a head injury, even just from a fall, that a trip to hospital is advisable?

Thanks again for all the knowledge that I have gained.

Geonome.

19 Replies
oldestnewest

only necessay if you have neurological symptoms or signs and particularly of those are getting worse

Reply

I would say absolutely go to A&E

1 like
Reply

The general advise would be to get checked out. Intercranial bleeding can take time to manifest itself by which time it may be too late. I know of one racing driver who succumbed to this following an accident. He was awake and lucid on a helicopter to hospital for a check up happily chatting to the crew when he suddenly died. If you are on your own you may not be able to,summon help later. Your own symptoms of pain and nausea were classic concussion.

2 likes
Reply

I would ask the question of my medic for future reference. Given the symptoms you suffered from your fall I think I would have got medical assistance for safeties sake in that instance.

Reply

I did, was checked over, face (landed on chin and cheek) x-rayed, and sent home with leaflet on head injury which listed precautions to take and signs of trouble. It didn't say I should skip my next dose of anticoagulant but I did because I was bruising so badly. I think if you don't go to A&E you should be monitored by someone else for a day or two and be aware of signs of deterioration.

Reply

Feeling sick after a bang on the head would be enough for me to get checked by a medic.

After a fall a couple of years ago, I checked my vision, balance and other signs for a couple of hours afterwards but didn’t feel the need to go to A&E. It has to be a personal decision, but it’s always best to err on the side of caution.

Reply

Best to get checked out - if not possible you can check your pupil size is equal and contracting quickly when torch shone onto them

Must be in an even light to start off with!!

Safest to go to Asnd E with head injury

1 like
Reply

Yes this is the rule in UK, I was told about it when I began taking Apixaban!

Reply

Thank you for all your replies. I hope I don't land on my head again, but if I do, I think I'll get it checked out, just to be safe.

Reply

Hey ho I was on way to GP surgery for unrelated dressing and fell cracking my forehead. Nurse got GP to look at wound who said I could have a bleed as on warfarin at that time. They printed off 6 pages of head injury obs for OH. I was unwell for two or three days and suffering from mild concussion I'm sure. Kept reading info on line re cerebral bleeds but lived to tell the tale.

Not saying this was the right treatment ( am retired nurse) but I was guided by the professionals.

Reply

With a bang on the head an intracranial bleed is more likely and can go undetected until too late. I would go to emergency and insist on scans etc. The external bruising is irrelevant and obvious and not life threatening. It is the hidden damage you need detecting. Another tip is to take some oral vitamin K, 1-2.5 mg (which means 10-25 tablets of the 100mcg size you get without prescription) which is what you can take when your INR is >5. Then cope with the dosing later. This gives some protection and gains time in the treatment process.

Reply

Interesting comment about Vit K, over-the-counter tablets. I'm on Warfarin and recently hit my head faliing off a bike at speed. (All OK now). As a regular road cyclist and Mountain Bike rider this a potential risk, particularly if in a remote area. Would carrying OTC Vit.K be a wortwhile addition to my First Aid Kit ? How fast does it take effect ?

Reply

I'm a little confused by your answer. I understand the need for having scans done, but does oral Vit K affect your clotting time, even though I'm on a NOAC instead of Warfarin?

Reply

The part of my message about vitamin K only applies to those on warfarin. You are on apixaban which I believe has no antidote, though there is one under development. Sorry I missed that important point.

Reply

That is a very interesting question. I must research it some more.

1/ The fastest reversal of warfarin happens when 4-factor PCC is injected intravenously. prothrombin complex concentrate=PCC.

2/ Delayed intracranial bleeding can occur in patients on warfarin even when the initial CT scan is normal (Cohen et al, 2006). In view of this, patients with a supra-therapeutic INR should have this corrected into the therapeutic range with oral vitamin K. It is suggested that the INR is maintained as close to 2 as possible for the 4 weeks after a signf?cant head injury and a normal CT scan.

All patients on warfarin presenting to Accident and

Emergency departments with head injury should have their INR measured as soon as possible (1C).

• A lower threshold for performing a head CT scan should be used for patients on warfarin (2C).

• Patients on warfarin presenting with a strong suspicion of intracerebral bleed should have their anticoagulation reversed before the results of any investigations (2C).

ref: bjh Guidelines on oral anticoagulation with warfarin – fourth edition

3/ Among patients with moderately high baseline INRs, IV vitamin K reversed the excessive anticoagulation more rapidly than did oral vitamin K: At 4 hours, mean INRs were approximately 5 with IV vitamin K and 7 with oral. Mean INRs in both the IV and oral groups fell to 2.6-2.9 at 24 hours. Among patients with very high baseline INRs, levels fell at roughly the same rate in the IV and oral groups, to a mean of about 3 at 48 hours

jwatch.org/jw20031219000000...

So, to my mind you gain a lot of time if you take vit K even before you know your current INR and before you get a scan. Of course you do not want to get below an INR of 2 so that is why I suggested starting at 1mg.

Reply

Thanks for your response.

Unfortunately the weblink requires membership to access it.

Assuming I am near my taget INR of 2.5, if I hit my head hard whilst riding my MTB in a remote area, for example, would carrying OTC Vit K tablets in my First Aid kit be a good thing; and what dose should I take as a preventative measure?

Reply

I just read the summary of the weblink. Off hand, I do not know for sure the answer to your question. I understand the need for self action under remote circumstances. People react in different ways. Do you have a metallic heart valve? If so, the risks of a low INR are much higher than for AF and more caution is needed.

Balancing risk, for a target of 2,5 and for AF only, I would be inclined to take the lowest suggested vit K dose for when people have >5 INR. This is 1mg ie 10 tablets. A few weeks ago this idea passed through 2-3 consultants and they did not flag is as unreasonable.

This is where those on long term warfarin and who are self testing need to experiment. I plan next time I have an INR of >5 to tryout 1mg Vit K and compare with data I already have for the effect of missing a day. We are only in the beginning stages of individualising medicine.

Reply

Thanks for that. It seems a reasonable idea to carry some Vit K tablets as "First Aid".

Keep me posted on experiments / developments.

Reply

It might be a while before I do the experiment. It seems that the medical establishment have been extremely slow in studying this, and, crucially, in taking into account the individual.

See The bjh article 2017, "Assessment of the efficacy of a novel tailored vitamin K dosing regime in in lowering the International Normalised Ratio in over-anticoagulated patients: a randomised clinical trial."

Their formula is Vitamin K1 dose (mg) = [0.247 x index INR on entry -target INR - 0.1320 + 1.417 x BSA (m2)]/ 1.0135. BSA was calculated using the Du Bois formula as follows: BSA = [0.007184 x height (cm x weight (kg). Tomorrow when I am thinking clearly I will work out a few examples.

I read a few minutes ago "Vitamin K has a short half-life of 1.5–3 h, with main effect on anticoagulation appearing within 12–24 h after its administration (Chibisov, 2007)."

Reply

You may also like...